Hail, Reno
- When
- May 28, 8:43 AM CST to 8:45 AM CST
- Where
- Reno County, 4.87 mi N of Partridge
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.040, -98.090
A picture of ping pong ball-sized hail was submitted via Twitter.
A couple of isolated severe thunderstorms developed late in the morning in primarily Central Kansas. In both cases, the thunderstorms were hail-producers with the largest being ping pong ball-sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A couple of isolated severe thunderstorms developed late in the morning in primarily Central Kansas. In both cases, the thunderstorms were hail-producers with the largest being ping pong ball-sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 6:15 AM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 715 AM CDT Tue May 28 2019 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Thursday night) Issued at 205 AM CDT Tue May 28 2019 A mid/upper trough over the Central Great Basin area tonight will lift northeast across the Central Rockies before emerging over the Central High Plains late in the day today. At the surface, an area of low pressure over eastern Colorado will move east across north central Kansas this afternoon. This will allow a dryline to sharpen across central Kansas providing a focus for showers and thunderstorms. The thermodynamic environment will be supportive of very large hail of 2+ inches in diameter across portions of south central KS with MUCAPE of 3000-4000+ J/KG, 0-6km bulk shear of 50-60 knots and steep mid-lvl lapse rates. One change from the previous forecast was to increase pops west of I-35 as the initial updrafts are expected along the highway 14 corridor around or shortly after 3 PM. The better large-scale forcing for ascent is expected to remain north of the area and given the north-south orientation of the dryline with respect to the deep layer shear vectors, some discrete or semi-discrete supercell thunderstorms are expected late this afternoon and into the evening hours across south central KS. Very large hail, damaging winds and a tornado or two will be possible before activity moves east of the area during the late evening or early morning hours. As the previous shift noted, anomalously high precipitable water values will be conducive for efficient rainfall rates and possible flash flooding concerns. The diffuse frontal boundary is progged to lie across the southeast corner of KS on Wed and we could see another round of storms, especially during the afternoon & evening hours as a pv anomaly lifts over the area on Wed afternoon-evening. Maintained some pops weighted across southeast KS, although better chances for deep moist convection will remain south and east of our area across eastern OK and northwest AR. Thu...A mid/upper trough across the Northern/Central Plains region will slowly fill as it drifts eastward on Thu leaving a stable post-frontal regime in place across Kansas. Drier air will advect into the region with seasonable highs anticipated. There may be some widely scattered storms during the peak of afternoon heating but organized severe storms are not anticipated. .LONG TERM...(Friday through Monday) Issued at 205 AM CDT Tue May 28 2019 Northwest mid/upper flow will become established as we move through the weekend and into early next week with rising heights/increasing thickness over the Rockies and weaker mid/upper flow across the Central Plains states. It'll be hard to rule out some diurnal showers and storms through the period with seasonable temperatures and continued chances for showers and storms. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 709 AM CDT Tue May 28 2019 MVFR ceilings should gradually fill in this morning due to a moist boundary layer and daytime heating. Otherwise, widely scattered thunderstorms are likely by around mid-afternoon from generally SLN-HUT-ICT on east, as a dryline sharpens and upper forcing approaches from the southwest. Inserted VCTS to cover this threat. This activity should linger well through the evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 79 58 73 53 / 30 30 10 20 Hutchinson 82 55 72 52 / 40 20 10 10 Newton 79 57 72 52 / 30 30 10 10 ElDorado 78 60 73 53 / 40 40 20 20 Winfield-KWLD 78 61 74 54 / 30 30 30 30 Russell 81 52 69 49 / 20 10 0 10 Great Bend 82 52 70 50 / 20 10 10 10 Salina 81 56 73 52 / 30 30 10 10 McPherson 81 55 72 51 / 30 30 10 10 Coffeyville 80 65 77 56 / 50 60 50 50 Chanute 81 64 77 55 / 50 60 30 40 Iola 81 64 77 55 / 40 60 30 40 Parsons-KPPF 80 65 77 56 / 50 60 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 510 AM CDT Tue May 28 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 510 AM CDT Tue May 28 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Severe storms capable of producing very large hail up to tennis ball size, damaging wind gusts and a tornado or two are possible this afternoon and evening. Locations along and east of I-135 will have the best chance for severe weather. Widespread river flooding, some of which is significant continues across much of the region. Be prepared for highway closures, especially across southeast Kansas. See latest river flood warnings for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may linger over southeast Kansas through Wednesday with a continued threat of strong thunderstorms and locally heavy rain. After a brief break, thunderstorms may return to the area over the weekend, with a renewed threat of strong to severe storms and heavy rain. River flooding will continue to be a concern well into the upcoming week. Please continue to monitor River Flood Warnings and Statements for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening along and east of a line from Salina to Hutchinson to Anthony. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
919 AM CDT Tue May 28 2019
KSZ067-281445-
Reno KS-
919 AM CDT Tue May 28 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Reno County in south central Kansas...
* Until 945 AM CDT.
* At 917 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Turon, or 7 miles east of
Neola...moving northeast at 60 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arlington, Sylvia, Plevna, Abbyville, Willowbrook and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3817 9833 3812 9795 3774 9835 3787 9847
3789 9847
TIME...MOT...LOC 1419Z 218DEG 51KT 3785 9837
DARMOFALThe Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 14:43 UTC.
4 hail. Local standard time, as filed.
A picture of ping pong ball-sized hail was submitted via Twitter.
Received via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826664, 826665, 826666, 826668.